DEAR DR. ROACH: My very healthy husband collapsed and died on the way to the hospital. They worked on him for a long time but could not revive him. They didn't do an autopsy, and they declared his death as "atherosclerotic vascular disease." He was 79 years old and had no health problems. He came into the house and said that something was in his throat and he couldn't swallow. He tried to cough it up, but nothing came up. He then collapsed. He had no pain. I am still puzzled by that symptom of a heart attack. Have you ever heard of that? I am really curious and still in shock. I hope you can explain. — T.S.
ANSWER: I am very sorry to hear about your husband. I think he likely did have a heart attack, which is the leading cause of death in the industrialized world.
Although many people have symptoms of heart disease that they ignore, some people have no symptoms until sudden death. Atherosclerosis, hardening of the arteries due to cholesterol plaque and calcium in the blood vessels of the heart, almost always is present in people with a heart attack.
The initial symptom of a heart attack varies widely. Throat discomfort is not rare. Cough is a common symptom, as the heart becomes damaged and the pressure in the lungs increases. The classic symptom of chest pain certainly does happen, but there are many variations. Both men and women can have atypical presentations.
DEAR DR. ROACH: My husband has Parkinson's disease. He also has a stent in his heart. We have been to many doctors to address a breathing problem: fast breathing. He experiences this daily, and we are told that it is anxiety. It is difficult to watch him go through this. It sometimes happens before he is due for his Sinemet, but other times right after taking it.
He has been prescribed Xanax, clonidine, cannabidiol-infused gummies and a few others. One doctor says it is from Parkinson's, but the rest say it is anxiety. — E.W.
ANSWER: Shortness of breath can have many causes, but someone with Parkinson's disease has an unusual possibility, called "respiratory dyskinesia" (which just means "abnormal movement of the muscles of breathing"). This is an involuntary rapid breathing that causes distress, and it usually happens an hour after taking a medication like Sinemet. Changing the dose can help with diagnosis, and working with a neurologist to adjust the dose of the Sinemet (which comes in fast-acting and slow-release formulations) can solve the problem. I would start with an expert on Parkinson's. Keeping a diary of when he takes his medication and when the breathing trouble starts and stops will be helpful, as would a video of what it looks like when happening.
Having Parkinson's doesn't make someone less likely to have other causes of shortness of breath, and anyone with a stent in the heart (meaning a history of blockages of at least one heart artery) is at risk of developing further blockages. Poor blood flow to the heart is another potential cause. Get the Parkinson's evaluation first.
I would not recommend anti-anxiety medications unless there is clear evidence of benefit. Ascribing a physical symptom like shortness of breath to anxiety without a thorough workup is unwise.